Discussions By Condition: I cannot get a diagnosis.

severe anxiety and depression after succesful neck surgery

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: redskyent
  • January 21, 2007
  • 07:24 AM

Hi Everyone and thanks to anyone that can offer assistance!

My mother had a disc in her neck replaced on January 10 (10 days ago). The surgery went well however she has several new problems to deal with. She was in sever pain for 6 weeks before she had surgery.

A "doc in a box" as my sister calls it (urgent care facility) mis diagnosed the ruptured disc for an inflamed muscle or arthritis and prescribed her prednisone. After 5 days of the prednisone, my mom and everyone else thought she was losing her mind. SHe was depressed, crying, having "crazy" thoughts as my mom would describe it. Then she was prescribed nerve pills and some pain pills up until the surgery. Oh and coincidentally, she had a urinary tract infection right before the surgery that is now clear and she was prescribed medication for that too.

Now, after a succesful surgery, she is having anxiety, insomnia, burning bowel movements, loss of appetite, and panic attacks where she is having trouble breathing.

Her GP just prescribed her lexapro. My questions are as follows:

The doctor says he is prescribing this to unblock her receptors for seratonin and it should only be for 3 months, does a GP understand the intricate working of the brain enough to prescribe this drug?

After dealing with extreme pain for 6 weeks (the surgeon used the word excruciating) and the combinations of the pills have a significant effect on seratonin levels?

Is lexapro safe for a 56 yr old women?

Could it be menaupause or other hormonal changes that happen to be taking place at the same time? Other illnesses? (they are not checking for anything else)

Would hypnosis help? Any natural substances for depression? Like S-adenosylmethionine or SAMe?

could the prednisone, which was early on be still effecting her?

Sorry for all the information and long description but I live 3k miles away from my Mom and desperately need answers as I will probably move back if necessary.

Thanks!!!

Reply Flag this Discussion

3 Replies:

  • Dear Redskyent:I hope this gets to you...I just came across your post 1/20/07 and sorry you did not get a response...Here's the irony...like your mom, I am a 56 year old woman who had a disc replacement a few months ago C-5/6 and prior to that I had horrendous nerve pain and was prescribed Gabapentin (Neurontin) which was a life saver in managing the nerve pain until I could have the surgery...Coming off of that drug I experienced lots of mood changes...I am currently experiencing a pretty severe depression and am seeking the causes...My family MD prescribed Lexapro....After startig the Lexapro..I am having a strange symptom that feels like I am shaking or tremoring on the inside (no visible shaking on the outside)...Due to go back to MD this next week...Wanted to check in and see how your mom is doing? Did the Lexapro help her..I don't know how much of this depression has to do with limits as a result of surgery...the med's...or a combination of things...Hope you get this and are able to respond.:) If anyone else has any feedback I would appreciate it (especially about Lexapro and side effect) Thanks so much!
    savingrace 1 Replies
    • February 17, 2008
    • 10:21 PM
    • 0
    Flag this Response
  • Hi Saving Grace,My Mom is off the LexiPro and not on any anti depressants currently. She does still have some depression but she is dealing with it. I do not know about the symptoms she had but I can get you in touch with her if it helps. I will contact you directly or you can email me. Thanks to everyone that responded as it has been a while since this happened. Best
    redskyent 1 Replies
    • February 18, 2008
    • 07:31 PM
    • 0
    Flag this Response
  • Dear savingrace,I was on Lexapro for 6 months and it worked wonders for me. However, as with any other drug tha alters your brain chemistry, you need to be really cautious when you develop symptoms like the one you describe. What I understand is that medications like Lexapro have a different impact on different people, so you should discuss it with your doctor. Maybe it is not the right choice of medicine for you. If you search the Internet, there are countless websites presenting Lexapro side effects, and also forums of people on it with a good deal of first hand accounts. Best, Lenna
    Anonymous 42789 Replies
    • February 19, 2008
    • 08:13 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.